Alert archive / South Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 22, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Jul 31, 1998, 7:20 PM EDT for Georgetown County, South Carolina. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 1998, 7:20 PM EDT (23:20 UTC)
- Expired
- Jul 31, 1998, 8:35 PM EDT
- In force
- 75 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 312318 FFWILM SCC043-010035- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 720 PM EDT FRI JUL 31 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * FLOOD WARNING FOR... EASTERN GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 835 PM EDT * AT 715 PM EDT... DOPPLER RADAR INDICATED 2.5 TO 3 INCHES OF RAIN PER HOUR ALONG HIGHWAY 17 NEAR MURRLELS INLET AND PAWLEYS ISLAND. THIS HEAVY RIAN WAS DUE TO A LARGE AREA OF THUNDERSTORMS THAT WERE MOVING THROUGH THE AREA. AN ADDITIONAL 1 TO 1.5 INCHES OF RAIN CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED AREAS. THE ROADBED MAY NOT BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. HEWITT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:22 PM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 31, 2:22 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 222 PM EDT FRI JUL 31 1998 RDU: 40 POPS FOR TONIGHT. MAYBE A 20/30 POP SE COAST FOR SAT AM. LOWS TONIGHT LOW 70S. HIGHS SAT 80-85. LOWS SAT NIGHT NR 70. HIGHS SUN LOW 80S. CWF: AVN SOLN OF A DEEPENING ALMOST TROPICAL SYSTEM OFF THE NC COAST SAT/SUN WAS DISCARDED AFTER COORD WITH MPC/ILM. INSTEAD A BLEND OF THE NGM/ETA WAS USED WHICH IS CONSISTENT WITH PREVIOUS FCST. THUS A MINIMAL SCA WILL BE IN PLACE FOR THE ENTIRE COAST AND SOUNDS FOR NE FLOW REGEIME. MODEL WIND SPEED FCSTS SEEMED ON THE LOW SIDE CONSIDERING STRENGTH OF HIGH AND WARM WATER TEMPS OFF THE SE COAST. WILL BRING SPEEDS BELOW SCA LEVELS S COAST AND SOUNDS SAT NIGHT/SUN BUT SEAS WILL BE NR 6 FT. MUST WATCH FOR WAVE DEVELOPMENT ALONG STALLED OUT BNDRY FOR POSSIBLY STRONGER WINDS. DISC: ALL 3 MODELS OFFER DIFFERENT SOLNS FOR THE WEEKEND FORECAST. THE AVN APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK WITH PERSISTENT LOW PRES OFF THE NC COAST. THE ETA/NGM DIFFER WITH RESPECT TO AMOUNT OF DRYING ASSCTD WITH ANTICYLONE RIDGING IN FROM THE LOWER GREAT LAKES SAT AND SUN. THOUGHT THE NGM WAS TOO WET CONSIDERING UPSTREAM CLOUDS OVR PA/NY WHICH ARE INSTAB CU/SC. SO A SLOWED DOWN VERSION OF THE ETA SEEMS LIKE THE BEST CHOICE AT THIS TIME WITH GRADUAL CLEARING BEGINING LATE TONIGHT NRN SECTIONS AND CONTINUING ON SAT FOR SRN AND COASTAL LOCATIONS. THUS SKIES WILL BE MOSTLY CLOUDY ONCE CLEARING ENSUES. FLY IN OINTMENT IS THE POSSIBILITY THAT A LOW WILL TRACK ALONG THE STALLED OFFSHORE FRONT AND THROW SOME MOISTURE BACK AT THE COAST ON SUNDAY. WITH RESPECTS TO THE COLD FRONT CURRENTLY CROSSING THE AREA FEEL THAT PRE-FRONTAL CONVECTION WILL BE LIMITED WITH MOST OF THE "ACTION" POST FRONTAL IN THE FORM OF LIGHT RAIN/DRIZZLE FOR SVRL HRS AFTER FROPA. WARM MID LVL TEMPS AND ONLY WEAK CONVERGENCE INHIBITING WIDESPREAD ACTIVITY. COULD SEE SOME INCREASE TOWARDS EVENING AS ETA/NGM INCREASE LIFT WITH FRONT AS IT CROSSES SRN HALF OF MY CWA. .MHX...SCA COASTAL WATERS AND SOUNDS. ELARDO
In the hours before
Local storm report, Jul 31, 7:18 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
718 PM EDT FRI JUL 31 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM MAXTON NC FLOODING
07/31/98 ROBESON MAXTON POLICE REPORTED
FLOODING ON N. PATTERSON
AND E. GRAHAM STREETS IN
THE TOWN OF MAXTON
0657 PM MYRTLE BEACH SC FLOODING
07/31/98 HORRY UPWARDS TO 2 FEET DEEP
WATER REPORTED ON KINGS
HIGHWAY BETWEEN 9TH AND
11TH AVENUE...PER SKYWARN
SPOTTERS
PJKLocal storm report, Jul 31, 7:18 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
718 PM EDT FRI JUL 31 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM MAXTON NC FLOODING
07/31/98 ROBESON MAXTON POLICE REPORTED
FLOODING ON N. PATTERSON
AND E. GRAHAM STREETS IN
THE TOWN OF MAXTON
0657 PM MYRTLE BEACH SC FLOODING
07/31/98 HORRY UPWARDS TO 2 FEET DEEP
WATER REPORTED ON KINGS
HIGHWAY BETWEEN 9TH AND
11TH AVENUE...PER SKYWARN
SPOTTERS
PJKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:25 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 45 min |
| Jul 31, 5:59 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 51 min |
| Jul 31, 6:51 PM EDT | Flash Flood Warning | ILM | Horry | 59 min |
| Jul 31, 6:52 PM EDT | Flash Flood Warning | ILM | Horry | 58 min |
Nearby
Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.